Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 41, NWS Grand Junction, CO

September 10, 2003Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 10, 2003, 7:44 AM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 7:44 AM MDT (13:44 UTC)
Expired
Sep 10, 2003, 10:45 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 101345
FFWGJT
COC045-101645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
744 AM MDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS AND THE MITCHELL CREEK  
  AREA

* UNTIL 1045 AM MDT

* AT 740 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE   
  TO HEAVY RAIN OVER CENTRAL AND EASTERN GARFIELD COUNTY...OR FROM   
  GLENWOOD SPRINGS TO PARACHUTE. THE RAIN WAS MOVING EAST AT 20 MPH  
  AND WILL MOVE ACROSS THE COAL SEAM BURNED AREA.

* THE HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS THE GLENWOOD       
  SPRINGS...MITCHELL CREEK...AND COAL SEAM BURNED AREA THROUGH 9:00  
  AM.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

LAT...LON 3966 10766 3938 10764 3938 10713 3989 10713 
          3988 10737 3976 10748

$$

LINDQUIST
2 follow-up statements
000 
RWUS32 KGJT 101546
FFSGJT
COC045-101645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
944 AM MDT WED SEP 10 2003

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN GARFIELD
COUNTY IN WEST CENTRAL COLORADO UNTIL 10:45 AM MDT...

AT 9:40 AM...DOPPLER RADAR INDICATED AN AREA OF LIGHT TO MODERATE
RAIN MOVING EAST AT 30 MPH ACROSS EASTERN GARFIELD COUNTY. THE
RAINFALL WILL CONTINUE TO AFFECT THE GLENWOOD SPRINGS AND MITCHELL
CREEK AREAS THROUGH 10:45 AM...WITH ADDITIONAL RAINFALL AMOUNTS FROM
.10 TO .25 LIKELY ACROSS THE AREA.

ADDITIONAL RAINFALL...COMBINED WITH EARLIER RAINS WILL CREATE
EXCESSIVE RUNOFF AND CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

$$

LINDQUIST
000 
RWUS32 KGJT 101645
FFSGJT
COC045-101700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 AM MDT WED SEP 10 2003

...FLASH FLOOD WARNING FOR EASTERN GARFIELD COUNTY IN WEST CENTRAL
COLORADO HAS BEEN ALLOWED TO EXPIRE...

WIDESPREAD RAINFALL HAS MOVED OUT OF THE GLENWOOD SPRINGS AND
MITCHELL CREEK AREA...AND THE THREAT OF FLASH FLOODING HAS
DIMINISHED. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ALLOWED
THE FLASH FLOOD WARNING FOR EASTERN GARFIELD COUNTY TO EXPIRE.

$$

LINDQUIST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:30 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 10, 3:30 AM MDT, 4 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MDT WED SEP 10 2003

SHORT TERM (TODAY THROUGH TONIGHT)...
ACTIVE WEATHER AGAIN ON THE UPSWING. WILL BE SHIFTING EMPHASIS OF
THIS SHIFT INTO SEVERE WEATHER MODE ASAP SO WILL ATTEMPT TO BE
BRIEF. DEEP WINTER-LIKE STORM SYSTEM MOVING EASTWARD ACROSS THE
GREAT BASING OVERNIGHT. STRONG JET ALIGNED ALONG SOUTHERN CO WITH
IMPULSE BACK IN CENTRAL UTAH BEGINNING TO DRIVE COLD FRONT INTO
NORTHWEST CO AND EAST-CENTRAL UTAH. STRONG THUNDERSTORMS DEVELOPING
ALONG THIS FRONT INDICATIVE OF GOOD LOW LEVEL CONVERGENCE/UPPER
LEVEL DIVERGENCE COUPLET. STORMS MOVING RAPIDLY EASTWARD SO NOT AS
CONCERNED ABOUT FLOODING AS POSSIBLE SEVERE WEATHER AT THIS POINT.
DYNAMICS AND WIND FLOW NOT AS FAVORABLE SOUTH...SO WILL END FLASH
FLOOD WATCH AND SNOW ADVISORIES IN THAT REGION. AS THE FRONT PUSHES
EAST EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
REGION. THICKNESSES...DYNAMICS AND EXPERIENCE IN SAN JUAN MOUNTAINS
YESTERDAY POINTS TO SIGNIFICANT SNOW ACCUMULATIONS FOR THE CENTRAL
MOUNTAINS FROM LATE THIS MORNING INTO THE EVENING HOURS. GIVEN FIRST
SNOW EVENT WILL GO AHEAD WITH SNOW ADVISORY FROM MID-MORNING THROUGH
EARLY EVENING FOR THE FLAT TOPS...GORE...ELKHEAD AND PARK MOUNTAINS
AS WELL AS THE REMAINING CENTRAL MOUNTAINS FOR ELEVATIONS ABOVE 9500
FEET. LATER SHIFTS WILL NEED TO EVALUATE ANY ADDITIONS. TEMPERATURES
MUCH COOLER BEHIND THE FRONT.

TROF AXIS SLIDES EAST OF THE DIVIDE THIS EVENING WITH NORTHWEST FLOW
SETTLING IN. THIS SHOULD KEEP SNOW GOING FOR A LITTLE WHILE IN THE
NORTHERN MOUNTAINS. ELSEWHERE...SHOWERS WILL BECOME MORE SCATTERED
AS DYNAMICS WANE AND COLD CORE MOVES OVERHEAD.    NL

THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.

FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS.  MPM

SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW ALOFT. ON
TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY
ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT
INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A
NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED
RH AND SFC WINDS FOR TUE.

WEDNESDAY...COLD FRONT PASSES THROUGH ERN UT AND WRN CO AFFECTING
NORTHERN HALF OF AREA MOST. FLOW ALOFT BECOMES NW AND DRIES FROM NW
TO SE THROUGH THE DAY. TEMPS COOLS WITH THICKNESS DECREASES. CJC

.GJT...WINTER WEATHER ADVISORY FROM 900 AM TO 900 PM FOR CENTRAL AND
NORTHERN COLORADO MOUNTAINS.
Hazardous weather outlook, Sep 10, 6:05 AM MDT, 1 hour 39 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...WINTER WEATHER ADVISORY ACROSS THE NORTHERN AND PORTIONS OF THE
CENTRAL MOUNTAINS TODAY AND THIS EVENING...

SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS TODAY
WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW WILL BE
ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE
ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE NUMEROUS
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 30 MPH.

A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND
WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY
AND FRIDAY...THOUGH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THOUGH MAINLY
OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL

In the hours before

Local storm report, Sep 10, 5:32 AM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0532 AM MDT WED SEP 10 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 AM    1 NW FRUITA               CO   0.88 IN HAIL
09/10/03   MESA

0500 AM    2 W GRAND JUNCTION        CO   0.88 IN HAIL
09/10/03   MESA

SM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:23 PM MDTFlash Flood WarningGJTDolores, Ouray, San Miguel6 hr
Sep 9, 6:25 PM MDTFlash Flood WarningGJTMontezuma6 hr
Sep 9, 8:24 PM MDTFlash Flood WarningGJTLa Plata4 hr
Sep 10, 4:36 AM MDTSevere Thunderstorm WarningGJTMesa39 min
Sep 10, 1:45 PM MDTSevere Thunderstorm WarningGJTMesa45 min
Sep 10, 2:28 PM MDTSevere Thunderstorm WarningGJTMesa47 min
Sep 10, 2:41 PM MDTFlash Flood WarningGJTMesa2 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.